Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 108, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 14, 2004, 2:05 PM EDT for Amelia County, Chesterfield County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2004, 2:05 PM EDT (18:05 UTC)
- Expired
- Jul 14, 2004, 2:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Amelia County, VA, Chesterfield County, VA
The radar
The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 12:50 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:39 AM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 14, 10:39 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1039 AM EDT WED JUL 14 2004 .SYNOPSIS... LATEST ANALYSIS INDICATES A COLD FRONT NOW ALONG APPALACHIAN MOUNTAIN CHAIN. WEST OF FRONT...DEWPTS DROPINTO THE LOWER 60S...WHILE THEY ARE OPPRESSIVE OVER OUR FA...IN THE MID TO UPPER 70S. MODIFIED WAL SOUNDING INDICATES AMS WILL BECOME VERY UNSTABLE...WITH CAPES IN THE 3000 TO 4000 J/KG RANGE. ZERO TO 6 KM SHEARS RUNNING 30 TO 35 KTS WHICH ARE AT THE LOW END FOR SUPERCELLS...AND THINK...WITH DECENT ZERO TO 1 KM SHEAR...MAY BE LOOKING AT MORE MULTICELL AND/OR LINES... ALTHOUGH FEW ROTATING STORMS POSSIBLE. && .SHORT TERM (THIS AFTERNOON AND EVENING)... EXPECT TSTSMS TO DEVELOP AROUND MIDDAY OR EARLY AFTERNOON ALONG BOUNDARY ROUGHLY DIVIDING AREAS E AND W OF THE BAY...AND ALSO OUT TOWARD THE MNTNS INVOF APPROACHING FRONT. AS DISCUSSED ABOVE...SOME SEVERE POTENTIAL TODAY GIVEN BETTER SHEAR AND DYNAMICS THAN WE HAVE SEEN IN PREV DAYS...COUPLED WITH STILL HIGH CAPES...AND HIGH HUMIDITY. MOST LIKELY TSTMS WILL START OUT AS INDIVIDUAL CELLS... THEN EVOLVE INTO LINES. THINK WIND DAMAGE WILL BE THE GREATEST THREAT...GIVEN STRENGTHENING FLOW ALFT... ALSO SOME DRIER AIR ALFT... AND STEEP LOW LEVEL LAPSE RATES...POSSIBLY ENCOURAGING STRONG DOWNDRAFTS. MODELS SUGGEST TROF AXIS AND ANY TSTMS SHOULD SHIFT EASTWARD AND OUT TO SEA EARLY TONIGHT. && .LONG TERM... MADE SOME CHANGES IN LINE WITH OTHER OFFICES AND HPC CONCERNING ADDING PRECIP CHANCES IN THE MON THROUGH WED TIME FRAME...BASED ON SCENARIO OF UPPER LOW TAKING RESIDENCE OVER THE MID ATLC. THIS IS SOLUTION ADVERTISED BY GFS...AND HINTED AT IN OTHER MODELS... ALTHOUGH DIFFERENCES WITH RESPECT TO HOW QUICKLY IT LIFTS OUT. && .MARINE... FEW CHANGES...JUST BUMPED UP WINDS SLIGHTLY SRN BAY AND SRN WATERS BASED ON TRENDS AND LATEST PROGS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && REILLY/SF
Hazardous weather outlook, Jul 14, 5:35 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 535 AM EDT WED JUL 14 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-150900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 535 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN AN AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EVENING. HOT AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. FORECASTER ID 32 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 14, 12:47 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1247 PM EDT WED JUL 14 2004 VAZ061-069-141730- CUMBERLAND VA-POWHATAN VA- 1247 PM EDT WED JUL 14 2004...STRONG THUNDERSTORM HEADING TOWARDS WEST CENTRAL CUMBERLAND COUNTY... AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES WEST OF CUMBERLAND...OR ABOUT 15 MILES EAST OF BENT CREEK...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TRENTS MILL...AND...BEAR CREEK LAKE STATE PAR AT 120 PM EDT...GRAYS SIDING...AND...TRENTON MILLS AT 125 PM EDT...OAK FOREST...AND...ASHBY AT 130 PM EDT. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
Special weather statement, Jul 14, 1:10 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 110 PM EDT WED JUL 14 2004 VAZ049-141800- LOUISA VA- ...STRONG THUNDERSTORM MOVING THROUGH NORTHWESTERN LOUISA COUNTY... AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF LOUISA...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS...AND... TREVILIANS AT 120 PM EDT...VAWTER CORNER AT 130 PM EDT...WARES CROSSROADS AT 145 PM EDT. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
Local storm report, Jul 14, 1:29 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
129 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL CUMBERLAND 37.50N 78.24W
07/14/2004 1.25 INCH CUMBERLAND VA LAW ENFORCEMENT
&&
SASThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:24 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Cumberland, Powhatan | 36 min |
| Jul 14, 5:23 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 37 min |
| Jul 14, 6:31 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 29 min |
| Jul 14, 6:35 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Jul 14, 6:40 PM EDT | Severe Thunderstorm Warning | AKQ | Essex | 20 min |
| Jul 14, 7:08 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Mecklenburg | 37 min |
| Jul 14, 7:14 PM EDT | Special Marine Warning | AKQ | 61 min | |
| Jul 14, 7:17 PM EDT | Severe Thunderstorm Warning | AKQ | King and Queen, Lancaster, Middlesex | 28 min |
| Jul 14, 7:40 PM EDT | Special Marine Warning | AKQ | 65 min | |
| Jul 14, 7:49 PM EDT | Special Marine Warning | AKQ | 41 min | |
| Jul 14, 5:28 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 17 min |
| Jul 14, 5:45 PM EDT | Severe Thunderstorm Warning | AKQ | Somerset, Wicomico | 30 min |
| Jul 14, 6:11 PM EDT | Severe Thunderstorm Warning | AKQ | Worcester | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.